The nurse is caring for a patient with cirrhosis and malnutrition who is prescribed supplemental nutrition with high protein formula. The nurse understands that the protein supplement will help with which of the following symptoms?
Increased abdominal girth
• Fluid buildup around the abdominal organs is a type of edema called ascites. In patients with low albumin, resulting low oncotic pressure allows fluid to leak into the intracellular space. As albumin levels rise, the ascites should resolve, and this is monitored by daily weights and measurement of abdominal girth.
• Patients with cirrhosis and liver dysfunction often require supplemental protein because albumin (which makes up 60% of the total protein) is synthesized in the liver. Albumin levels will rise after approximately three weeks if the supplemental nutrition is effective.
• Jaundice is characterized by itching skin (pruritis) and yellowing of the skin, mucous membranes, and sclera (eyes). It is caused by a buildup of bilirubin which is normally filtered by the liver. Supplemental protein will not improve jaundice because the liver dysfunction remains.
• Confusion, personality changes, and asterixis (shaking hands) may be seen in hepatic encephalopathy, which is caused by a buildup of ammonia secondary to cirrhosis. These symptoms, if present, would not be resolved by nutritional supplementation.
• Hyperglycemia (>180 mg/dL) is not expected, though glucose levels may rise somewhat after a bolus feeding.